Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to get a dry mouth? A more serious side effect that can potentially happen is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should look out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.

Along with the drugs that can result in loss of hearing, there are some that cause tinnitus only. If you hear phantom sounds, that could be tinnitus and it commonly shows up as:

  • Popping
  • Ringing
  • A windy sound
  • Thumping

When you discontinue the medication, the tinnitus generally stops. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The checklist of drugs which can cause temporary or permanent hearing loss may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. The hearing problems caused by these drugs are normally reversible when you stop taking them.

Coming in a close second for well known ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The problem goes away once you stop using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are greater culprits in this category:

  • Caffeine
  • Tonic water
  • Nicotine
  • Marijuana

You are subjecting yourself to something that may cause tinnitus every time you have your morning coffee. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the dosage that will induce tinnitus is a lot more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Slightly irritating to completely incapacitating is the things you can generally be expecting.

Be on guard for:

  • Vomiting
  • Tinnitus
  • Difficulty walking
  • Poor balance
  • Blurring vision
  • Hearing loss on one or both sides

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take what your doctor tells you to. Don’t forget, usually the changes in your balance or hearing are temporary. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today